Share
Explore BrainMass

Drug hypersensitivity case

20 year old student jason came into the student health center during finals complaining of a sore throat, general malaise, and low fever. this is the first time jason had really been sick since his strep throat when he was 12. at the time jason was given antibiotics and resonded well. The student health center prescribed him ampicillin; 5 days later jason returned complaining of weakness,cold hands and feet, and dark feces/urine. a quick exam revealed yellowing of the eyes and skin. a blood test revealed normal white blood cells and normal serum immunoglobulin.

1. what is the preliminary diagnosis of this case and why? (include type of hypersensitivity that is mediating the disease)

2. what is the mechanism of the disease? ( in other words what is the molecular and/or cellular cause of this disorder?)

3. what sort of test(s) could you perform to confirm your diagnosis? Describe.

Solution Preview

A 20 y/o presents jaundice, dark feces/urine, weakness, cold hands and feet, all post-antibiotic treatment.

The most probably diagnosis is drug related hepatotoxicity caused by drug hypersensivity.

The mechanism of the disease is believed to be an immune-mediated response to a drug agent in a sensitized patient, that causes cholestatic hepatitis in which the cholestasis is accompanied by ...

Solution Summary

The solution involves the differential diagnosis of a case involving a 20 year old student who received antibiotic treatment for a sore throat and returns five days later complaining of weakness, cold hands and feet, dark feces/urine, with yellowing of the eyes and skin and altered boold test results. It provides preliminary diagnosis, mechanism of action and test to order to confirm the diagnosis. Resources are given at the end allowing to further study the case.

$2.19